New Mexico, 2013

Flash Flood in New Mexico, August 13, 2013

August 13, 2013 · NWS EPZ · 1 event in 1 county or zone

An upper high was located near the New Mexico-Mexico border region with weak flow aloft. A moist southeast surface flow beneath this high allowed dew points to remain in the mid to upper 50s across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper high was located near the New Mexico-Mexico border region with weak flow aloft. A moist southeast surface flow beneath this high allowed dew points to remain in the mid to upper 50s across the region. This combination led to ample instability with slow moving storms to produce localized flash flooding in Grant County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 13, 1:28 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 13, 1:28 PM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
228 PM MDT TUE AUG 13 2013

.SYNOPSIS...
HIGH PRESSURE ALOFT ANCHORED OVER THE SOUTHWESTERN U.S. WILL KEEP
TEMPERATURES WARM ACROSS THE BORDERLAND THROUGH THE REST OF THE
WEEK. AFTERNOON HIGHS WILL AVERAGE 4 TO 7 DEGREES ABOVE NORMAL.
MODERATE MONSOON MOISTURE REMAINS TRAPPED IN THE AIRMASS OVER
THE REGION. WARM DAYTIME TEMPERATURES WILL WORK IN CONCERT WITH
THE MOISTURE TO PRODUCE UNSTABLE AFTERNOON CONDITIONS. THE RESULT
WILL BE MORE ISOLATED TO SCATTERED STORMS EACH AFTERNOON ACROSS
THE REGION. BETTER STORM CHANCES FOR EAST AREAS WEDNESDAY AND
THURSDAY...AND WESTERN AREAS FRIDAY AND SATURDAY.

&&

.DISCUSSION...
HIGH PRESSURE ALOFT AND TRAPPED MONSOON MOISTURE BELOW PRETTY MUCH
DESCRIBE THE PATTERN FOR MUCH OF THE FORECAST PERIOD. MODELS SHOW
A BROAD AND FAIRLY WEAK UPPER TROUGH WILL SWEEP SE ACROSS THE N
U.S. PLAINS TONIGHT. THIS ALLOWS SURFACE HIGH PRESSURE OVER THE
MID-WEST TO PUSH A SURFACE FRONTAL BOUNDARY SOUTH AND WEST UP
AGAINST THE ROCKIES AND INTO N TEXAS TONIGHT AND TOMORROW. MODELS
USE THIS FRONT AS A FOCUS FOR CONVECTIVE ACTIVITY TONIGHT AND
WEDNESDAY. THE QUESTION IS: DOES THIS FEATURE GET INTO AND IMPACT
OUR FORECAST AREA. MODELS SUGGEST THE ANSWER IS NO. BUT IT DOES
COME CLOSE WITH A SLOSH UP AGAINST THE CENTRAL NM MOUNTAIN CHAIN
TONIGHT. THE LAST FRONT PUSHED FARTHER WEST THAN THE MODELS
INDICATED IT WOULD. DESPITE THIS...THE GFS...NAM...ECMWF ALL
SUGGEST IT WILL FALL SHORT OF PUSHING INTO THE AREA. WE'VE HEDGE
OUR BETS JUST A BIT...AND HAVE SLIGHTLY ELEVATED E ZONE POPS OVER
W ZONE POPS FOR WED/THU. DEWPOINTS MAY CREEP UP AND THERE COULD BE
A WEAK UPPER IMPULSE DROPPING IN OVER THE FRONT FROM THE NW.

THE FRONT QUICKLY WASHES OUT AND RETREATS EAST THU AS THE UPPER
HIGH BEGINS TO DRIFT WEST OF THE CWFA. PCPN FOCUS FEATURES LOOK
ABSENT...BUT MOISTURE REMAINS NEAR 1" PW. TEMPS WILL BE QUITE WARM
WITH AFTERNOON TEMPS STILL 4-8 DEGREES ABOVE NORMALS. THUS DAILY
DESTABILIZATION LOOKS PROBABLE. FOR FRI...SLIGHTLY DRIER AIR MOVES
IN ALOFT ON THE NORTHERLY FLOW ON THE E SIDE OF THE UPPER HIGH.
EXPECT FEWER STORMS E AND MORE STORMS WEST FOR FRI.

SATURDAY ONWARD...THE RIDGE SMEARS BACK EAST A BIT AS A WEST COAST
TROUGH PUSHES TOWARD THE GREAT BASIN. THIS ALLOWS THE RELATIVELY
DIFFUSE MONSOON MOISTURE PLUME TO MOVE OVER ALL ZONES. WE SHOULD
GO TO A DIURNAL CONVECTIVE PATTERN WILL ALL LOWLAND ZONES NEARLY
EQUAL ON PCPN CHANCES...WITH THE MTN ZONES FAVORED FOR SCATTERED
COVERAGE.

&&

.AVIATION...VALID 14/00Z-15/00Z.
-SHRA/TSRA THRU 06Z ACROSS MAINLY HIGHER TERRAIN WITH A FEW SHOWERS
DRIFTING EAST OVER THE LOWLANDS. OTHERWISE VFR CONDITIONS WILL
REMAIN THE GENERAL RULE ACROSS THE REGION WITH SCT060-080
SCT-BKN150-200 AND SFC WINDS GENERALLY REMAINING BELOW 12 KNOTS.

26-GRZYWACZ

&&

.FIRE WEATHER...
UPPER HIGH OVER REGION WILL SHIFT INTO THE FAR SW NM/SE AZ REGION
AND REMAIN NEARLY STATIONARY THROUGH THE WEEKEND. THIS WILL KEEP
UPPER LEVEL WINDS LIGHT WHICH IN TURN WILL KEEP SMOKE DISPERSION
POOR TO FAIR. AS A MORE NORTHERLY FLOW ALOFT STRENGTHENS THERE WILL
BE A LITTLE DRIER AIR MOVING IN ALOFT...BUT THERE WILL BE A WEAK
BACK DOOR COLD FRONT MOVING IN THURSDAY WHICH WILL BRING BACK A
QUICK SURGE OF MOISTURE. IN GENERAL THOUGH...ISOLATED DAILY
THUNDERSTORM COVERAGE WILL CONTINUE FOR THE LOWLANDS WITH SCATTERED
COVERAGE FOR AREA MOUNTAINS. TEMPERATURES WILL REMAIN NEAR TO ABOUT
5 DEGREES ABOVE NORMAL THROUGH THE WEEKEND WITH SOME LOWLAND
LOCATIONS POSSIBLY APPROACHING THE CENTURY MARK AGAIN STARTING
FRIDAY WITH MINIMUM RELATIVE HUMIDITIES BACK INTO THE TEENS.

26-GRZYWACZ

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 76  95  75  96  76 /  10  10  20  20  20
SIERRA BLANCA           74  93  74  96  74 /  10  10  20  10  10
LAS CRUCES              71  93  71  97  72 /  10  10  20  20  20
ALAMOGORDO              68  94  71  95  71 /  10  20  20  30  20
CLOUDCROFT              50  68  49  70  51 /  30  30  30  40  30
TRUTH OR CONSEQUENCES   66  91  67  94  68 /  10  10  20  20  20
SILVER CITY             60  83  64  86  62 /  20  20  20  30  30
DEMING                  69  93  69  95  70 /  10  10  20  20  20
LORDSBURG               67  93  67  95  68 /  10  20  20  10  20
WEST EL PASO METRO      73  94  74  97  74 /  10  20  20  10  10
DELL CITY               68  93  65  96  68 /  10  20  20  30  20
FORT HANCOCK            75  97  73  98  75 /  10  10  20  10  10
LOMA LINDA              68  86  71  92  70 /  20  20  20  20  20
FABENS                  74  95  73  96  74 /  10  10  20  20  10
SANTA TERESA            71  94  74  96  73 /  10  20  20  10  20
WHITE SANDS HQ          73  92  73  97  74 /  10  10  20  20  20
JORNADA RANGE           70  92  71  97  71 /  10  10  20  20  20
HATCH                   70  90  71  93  71 /  10  10  20  20  20
COLUMBUS                71  93  72  95  71 /  10  20  20  20  20
OROGRANDE               72  94  73  97  74 /  10  20  20  30  20
MAYHILL                 55  78  53  79  57 /  30  30  30  40  30
MESCALERO               52  79  51  81  55 /  30  30  30  40  30
TIMBERON                56  78  54  77  57 /  30  30  30  40  30
WINSTON                 56  80  56  79  58 /  20  30  20  30  30
HILLSBORO               63  85  67  89  66 /  20  20  20  20  20
SPACEPORT               68  90  69  94  69 /  10  20  20  20  20
LAKE ROBERTS            57  81  57  81  59 /  30  30  20  30  30
HURLEY                  61  85  65  85  64 /  20  20  20  20  20
CLIFF                   55  90  59  92  59 /  20  20  20  20  20
MULE CREEK              54  88  58  89  58 /  20  20  20  20  20
FAYWOOD                 63  85  67  88  66 /  20  20  20  20  20
ANIMAS                  68  91  69  94  68 /  10  20  20  10  20
HACHITA                 68  92  69  96  68 /  10  10  20  10  20
ANTELOPE WELLS          66  91  67  93  66 /  10  20  10  10  20
CLOVERDALE              62  83  66  87  64 /  20  20  20  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/26
Hazardous weather outlook, Aug 13, 10:11 AM MST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1111 AM MDT TUE AUG 13 2013

NMZ401>417-TXZ418>424-141715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1111 AM MDT TUE AUG 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MODERATE MOISTURE REMAINS IN PLACE. DAYTIME HEATING WILL GENERATE
INSTABILITY AND HELP TO PRODUCE ISOLATED TO SCATTERED
THUNDERSTORMS. BETTER COVERAGE OVER MOUNTAINS. SOME OF THE STORMS
MAY PRODUCE PERIODS OF HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS
UP TO 45 MPH. LOCALIZED MINOR FLOODING POSSIBLE ALONG DRAINAGES
AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DAILY HIT AND MISS THUNDERSTORM ACTIVITY THROUGH THE PERIOD.
SOME POTENTIAL FOR INCREASED STORM ACTIVITY AND STRENGTH OVER
AREAS EAST OF THE RIO GRANDE WEDNESDAY AFTERNOON THROUGH THURSDAY
WITH A WEAK BACKDOOR FOCUS. ELSEWHERE SLIGHT CHANCE TO ISOLATED
OVER THE LOWLANDS. SCATTERED STORMS EXPECTED OVER THE MOUNTAINS.
FRIDAY AND SATURDAY EXPECT SOME REDUCTION IN STORMS AS DRIER AIR
MOVES IN FROM THE NORTH. PRIMARY IMPACTS WITH STORMS WILL BE
LOCALIZED FLOODING WITH ISOLATED HEAVY RAIN AND SLOW MOVING
STORMS. TEMPERATURES THROUGH THE PERIOD WILL RUN 3-7 DEGREES ABOVE
NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS SHOULD REPORT
ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO THIS OFFICE AND
LOCAL LAW ENFORCEMENT.

BIRD

In the hours before

Special weather statement, Aug 13, 3:43 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
443 PM MDT TUE AUG 13 2013

NMZ401>403-132330-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY NM-SOUTHERN GILA
HIGHLANDS/BLACK RANGE NM-UPPER GILA RIVER VALLEY NM-
443 PM MDT TUE AUG 13 2013

...STRONG THUNDERSTORMS THREATENING CENTRAL GRANT COUNTY THROUGH 530
PM MDT...

AT 438 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM ALONG STATE HIGHWAY 15 ABOUT 7 MILES SOUTH OF
LAKE ROBERTS. THIS STORM  WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. HAIL MAY
ACCUMULATE ON PARTS OF HIGHWAY 15 BETWEEN SILVER CITY AND LAKE
ROBERTS.

ADDITIONAL THUNDERSTORMS MAY DEVELOP CLOSER TO PINOS ALTOS AND
SILVER CITY IN THE NEXT HOUR OR SO.

LOCATIONS WHICH MAY BE IMPACTED INCLUDE...
  SILVER CITY...
  SAN LORENZO...
  LAKE ROBERTS...
  GEORGETOWN...
  COONEY...
  CAMP THUNDERBIRD...
  LITTLE WALNUT VILLAGE...
  ARENAS VALLEY...
  COBRE...
  FIERRO...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

HARDIMAN

The radar

The El Paso radar (KEPZ), 171 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
August 13, 4:44 PM MST to 6:00 PM MST
Where
Grant County, 0.61 mi SSE of Arenas Vly to 0.57 mi WSW of Bayard
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.772, -108.175

Street flooding was reported in Bayard making roads difficult to pass through.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473570.